Clinical Pharmacology & Therapeutics · 2001 · 63 citations · 16 references
PharmacyPharmacologyPharmacotherapyClinical PharmacologyDrug InteractionsPharmacovigilanceAdverse Drug Event DetectionAnticoagulant TherapyAnticoagulation ManagementAnticoagulation TherapyDrug Interactions With AntimicrobialsPharmacoepidemiologyAnticoagulant-related Bleeding ComplicationsAnticoagulation ClinicsAnticoagulation-related HemorrhageBleedingDrug Interactions In AnticoagulationDrug-related HemorrhageMonitoring Of Anticoagulant Therapy
BACKGROUND: The risk of hemorrhage when coumarin anticoagulants are used sharply increases when the international normalized ratio (INR) is > or = 6.0. Such overanticoagulation may be caused by drug interactions. We performed a case-control study among previously stable outpatients of an anticoagulation clinic using phenprocoumon or acenocoumarol to identify changes in the use of potentially interacting drugs related to overanticoagulation. METHODS: Three hundred case patients with INR values > or = 6.0 were compared with 302 randomly selected matched control subjects with INR values within the target zone. Information on changes in the use of 87 potentially interacting drugs in the 4 weeks before the index day was collected by interviewing patients and by reviewing the anticoagulant medical record. RESULTS: Forty-five potentially interacting drugs were not used in the 4-week study period, and only 15 drugs were used by at least 10 patients. For a number of drugs, too few patients had a relevant change in use to judge their association with overanticoagulation. A course of a combination product of sulfamethoxazole and trimethoprim strongly increased the risk of overanticoagulation (adjusted odds ratio, 24.2; 95% confidence interval [CI], 2.8 to 209.1; population attributable risk percentage [PAR%], 5.7%), especially in patients receiving acenocoumarol. Penicillins were associated with a risk of overanticoagulation of 2.4 (95% CI, 1.00 to 5.5); the corresponding PAR% was 3.4%. The effect was confined to amoxicillin (INN, amoxicilline) plus clavulanic acid. CONCLUSION: Drug interactions as a cause of overanticoagulation predominantly concerned antibacterial drugs. If possible, the use of sulfamethoxazole-trimethoprim and amoxicillin plus clavulanic acid should be avoided in patients receiving coumarins. If there is no therapeutic alternative available, increased monitoring of INR values is warranted to prevent overanticoagulation and potential bleeding complications.
16
Martindale. The Extra Pharmacopoeia.
Annals of Internal Medicine · 1983 · 1.1K citations · Full text
Acetaminophen and Other Risk Factors for Excessive Warfarin Anticoagulation
Elaine M. Hylek · JAMA · 1998 · 378 citations
Population correlates of plasma fibrinogen and factor VII, putative cardiovascular risk factors
A. R. Folsom, Kesheng Wu, C DAVIS et al. · Atherosclerosis · 1991 · 326 citations
Medicine, Cardiology, Hematology +12